What is Xylazine?
Xylazine is a veterinary tranquilizer and while it is not an opioid, it produces some of the same sedative effects as opioids. It has not been approved for use in humans. In the early 2000s, Xylazine gained prevalence as an adulterant in the Puerto Rican illicit drug supply. The largest impact has been seen in the North Eastern United States, but it is also impacting states in the West.
From 2015-2020, overdoses involving xylazine increased from 2% to 26%, with similar numbers in other North Eastern states. At this time, xylazine is not common in Colorado’s drug supply.
Some individuals may knowingly consume xylazine, while others may not be aware that it is present in the substances they use. The effects of fentanyl wear off faster than other opioids (around 2 hours), so xylazine is sometimes added to extend the effects of fentanyl and stave off withdrawal.
The illicit drug supply is unregulated for potency and purity. It adapts to changes in criminalization, supply, demand, and enforcement. Much like fentanyl, xylazine is another evolution of the drug supply due to these factors and speaks to the unpredictability of the illicit drug market.
Xylazine in Colorado
At this time, xylazine is not common in Colorado’s drug supply. The Colorado Department of Public Health and Environment monitors drug overdoses, both fatal and nonfatal, and will respond accordingly if there is an increase in xylazine-related overdoses in the state. Colorado has had very few xylazine-related overdoses to date, and we have not yet seen an uptick in these cases in the state.
Through routine vital records/death certificate registration, since early 2022 CDPHE has recorded four (4) drug overdose deaths involving xylazine. All occurred in the Denver Metro area; and in all cases, xylazine was found in combination with other drugs, including fentanyl, methamphetamine, or others.
CDPHE is monitoring the situation closely and is in communication with community partners, local public health agencies, as well as organizations that serve people who use drugs to share resources and updates on xylazine as well as to gather information about what they are seeing. In addition, CDPHE Harm Reduction Grant Fund recipients can use their funding to purchase xylazine test strips.
Health Impacts of Xylazine
Xylazine use in people can cause sedation, difficulty breathing, dangerously low blood pressure, slowed heart rate, severe withdrawal symptoms, and death due to overdose. It has also been associated with the development of ulcers, necrosis, and cellulitis regardless of the method of use.
Xylazine is not an opioid, so its effects cannot be reversed with naloxone. However, xylazine is often mixed with other drugs, particularly opioids, so naloxone should still be administered if an individual is unresponsive. To recognize and respond to an overdose, follow these steps.
Due to its unresponsiveness to naloxone, it is important to utilize rescue breathing or CPR when providing aid if the individual is not breathing. Though naloxone is not effective for reversing an overdose due to xylazine, it is almost impossible to know if xylazine is involved during an overdose event in the moment. For that reason, it is important that people who use drugs do not use alone if they can help it so someone is present to provide aid if necessary. It’s also critical that anyone who believes that they are in the presence of an individual who is experiencing an overdose administer naloxone and, if breathing has stopped, administer rescue breathing immediately.
Information for First Responders and the Media
Airborne and dermal exposure to fentanyl does not represent a realistic threat to safety and can impede the provision of aid. To date, there has been no information indicating that incidental xylazine exposure poses a threat to first responders.
- Fentanyl Facts and Fiction: A Safety Guide for First Responders - JEMS: EMS, Emergency Medical Services
- ACMT and AACT Position Statement: Preventing Occupational Fentanyl and Fentanyl Analog Exposure to Emergency Responders - PMC
When new and unfamiliar substances emerge in the illicit market, inconsistent language and information shared about the drug and its effects can contribute to additional stigma and misunderstanding. It is important to use person-first language when talking about people who use drugs. Early reports of xylazine have characterized it as a “zombie drug.” This language depersonalizes people who, knowingly or unknowingly, use xylazine and increases fear without providing factual information about known risks and risk reduction strategies. Stigma can impact an individual’s likelihood to access care in their community and person-first language is an important component of reducing substance-use related misinformation.
- Stigma Primer for Journalists: A Guide to Better Reporting on Substance Use and the People it Impacts- Canadian Centre on Substance Use and Addiction
- Changing the Narrative - a network of reporters, researchers, academics, and advocates concerned about the way the media represents drug use and addiction.
- Addictionary® – Recovery Research Institute
Xylazine Wound Care
Due to associated ulcers, necrosis, and cellulitis, wound care is an important component of responding to Xylazine. Xylazine-associated wounds can heal with the proper treatment.
- Xylazine Wound Care for Healthcare Providers - Pennsylvania Department of Health
- Wound Care: A guide - Next Distro
- Xylazine: Wound Care / Xilacina: Cuidado De Heridas - University of Pittsburgh and the Grayken Center for Addiction Training and Technical Assistance
- Xylazine-Induced Skin Ulcers in a Person Who Injects Drugs in Philadelphia, Pennsylvania, USA - PMC
Fentanyl Adulterated or Associated with Xylazine Response Plan - The White House Office of National Drug Control Policy
Harm Reduction Issues: Xylazine - National Harm Reduction Coalition
Best Practices for Management of Xylazine Withdrawal and Xylazine Related Overdose - Penn Medicine Center for Addiction Medicine and Policy